Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 249, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 14, 1998, 11:50 AM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 1998, 11:50 AM CDT (16:50 UTC)
- Expired
- Sep 14, 1998, 5:55 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 141652 FFWSGF KSC011-037-MOC217-142255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1150 AM CDT MON SEP 14 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS NORTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 555 PM CDT * LAW ENFORCEMENT OFFICIALS HAVE REPORTED NUMEROUS ROAD CLOSINGS IN THE WARNING AREA...INCLUDING HIGHWAYS 54...31 AND 7 IN BOURBON COUNTY AND HIGHWAY V NEAR METZ IN VERNON COUNTY. ALTHOUGH THE RAINFALL HAS ENDED... RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:06 AM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, Sep 14, 2:06 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 206 AM CDT MON SEP 14 1998 HARD TO PICK OUT TROPICAL LOW CENTER ON SFC ANALYSIS HOWEVER A LARGE INVERTED TROF EXTENDED WELL NORTH INTO NE KS/NW MO WITH 70 DWPNT AXIS ACROSS SE KS/SW MO. IR SATELLITE/REGIONAL RADAR CONTINUES TO SHOW COLDEST TOPS/HEAVIEST PCPN CONTINUING ACROSS THE SAME AREA IN E OK/KS AND W AR/MO. DRY SLOT HAS DEVELOPED ACROSS S CNTRL MO ATTM AND HAVE UPDATED OVERNIGHT ZONES FOR SMALL PORTION OF CWA FOR THIS. SATELLITE SHOWS LAST NIGHTS SHRTWV OVER THE CNTRL ROCKIES HAS PUSHED E INTO NEBRASKA PANHANDLE TONIGHT. MAIN CONCERN WITH THIS FCST PACKAGE WILL BE WITH THE TROPICAL PCPN AND FLASH FLOOD THREAT. SINCE THIS IS A TROPICAL SYSTEM...RADAR STP VALUES ARE GROSSLY UNDER-ESTIMATED WHEN COMPARED TO GROUND TRUTH VALUES. FYI...IF YOU ARE ACCESSING OUR STP DATA YOU MIGHT WANT TO DOUBLE IT TO GET A GOOD ESTIMATE. HAVE GONE WITH THE ETA MODEL...ALTHOUGH MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT TONIGHT AFTER A QUICK GLANCE. PW VALUES OVER 2.0" WILL BE PRESENT ACROSS THE AREA ALL DAY. WITH SHRTWV ACROSS HIGH PLAINS PUSHING EASTWARD...THIS WILL HELP TROPICAL MOISTURE PLUME TO BECOME MORE SW TO NE ORIENTED DURING THE DAY. LOOKS LIKE HEAVIEST PCPN WILL OCCUR THIS MORNING. CLOUDS WILL CONTINUE ACROSS THE ENTIRE CWA AND WILL KEEP SMALL DIURNAL RANGE IN AGAIN TODAY. HAVE GONE LOWER THAN MOS FOR HIGHS AND HIGHER THAN MOS ON LOWS TO ACCOUNT FOR THIS. WOULD LIKE A FFA FOR TDA FOR THE FOLLOWING COUNTIES... EVERYTHING WEST OF AND INCLUDING THESE COUNTY LINES... MILLER CAMDEN LACLEDE WEBSTER CHRISTIAN AND TANEY. RECOMMENDATIONS FOR TDA... SGF(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH 70 TO 75. SOUTHEAST TO SOUTH WIND 10 TO 20 MPH. JLN(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH IN THE MID 70S. SOUTH WIND 10 TO 15 MPH. UNO...CLOUDY WITH RAIN LIKELY. HIGH 70 TO 75. SOUTHEAST TO SOUTH WIND 10 TO 15 MPH. AIZ(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH 70 TO 75. SOUTH WIND 10 TO 20 MPH. VIH...CLOUDY WITH RAIN LIKELY. HIGH 70 TO 75. SOUTH WIND 10 TO 20 MPH. CCF SGF RC 074/067 075/06`2 075 05+74 JLN RC 075/066 076/061 076 05+74 LINDENBERG
In the hours before
Special weather statement, Sep 14, 6:05 AM CDT, 5 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 AM CDT MON SEP 14 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI... ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FRANCES CONTINUES TO PUSH INTO SOUTHWEST MISSOURI. THE RAINFALL HAS ENDED ACROSS EXTREME SOUTHEAST KANSAS WHERE THE FORT SCOTT POLICE DEPARTMENT REPORTED 11 INCHES OF RAIN AT 5 AM AND MAJOR FLOODING. RUNOFF AND RIVER FLOODING WILL CONTINUE IN THESE AREAS DESPITE THE END OF THE RAIN. SOUTHWEST AND CENTRAL MISSOURI WILL CONTINUE TO SEE THE HEAVY RAIN THROUGHOUT THE DAY WITH AN ADDITIONAL TWO TO FOUR INCHES OF RAIN EXPECTED. THIS WILL BE ON TOP OF THE RAINFALL RECEIVED DURING THE PAST 24 HOURS AND WILL LIKELY PRODUCE ADDITIONAL FLOODING. THE CURRENT FLASH FLOOD WARNINGS ARE VALID UNTIL 755 AM AND WILL LIKELY BE EXTENDED DUE TO ONGOING FLOODING. ADDITIONAL COUNTIES MAY BE ADDED AT THAT TIME. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING ALONG RIVERS IN THE WARNED AREA OR THEIR TRIBUTARIES S HOULD MOVE TO HIGHER GROUND IMMEDIATELY. LINDENBERG
Special weather statement, Sep 14, 6:05 AM CDT, 5 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 AM CDT MON SEP 14 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI... ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FRANCES CONTINUES TO PUSH INTO SOUTHWEST MISSOURI. THE RAINFALL HAS ENDED ACROSS EXTREME SOUTHEAST KANSAS WHERE THE FORT SCOTT POLICE DEPARTMENT REPORTED 11 INCHES OF RAIN AT 5 AM AND MAJOR FLOODING. RUNOFF AND RIVER FLOODING WILL CONTINUE IN THESE AREAS DESPITE THE END OF THE RAIN. SOUTHWEST AND CENTRAL MISSOURI WILL CONTINUE TO SEE THE HEAVY RAIN THROUGHOUT THE DAY WITH AN ADDITIONAL TWO TO FOUR INCHES OF RAIN EXPECTED. THIS WILL BE ON TOP OF THE RAINFALL RECEIVED DURING THE PAST 24 HOURS AND WILL LIKELY PRODUCE ADDITIONAL FLOODING. THE CURRENT FLASH FLOOD WARNINGS ARE VALID UNTIL 755 AM AND WILL LIKELY BE EXTENDED DUE TO ONGOING FLOODING. ADDITIONAL COUNTIES MAY BE ADDED AT THAT TIME. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING ALONG RIVERS IN THE WARNED AREA OR THEIR TRIBUTARIES S HOULD MOVE TO HIGHER GROUND IMMEDIATELY. LINDENBERG
Special weather statement, Sep 14, 9:45 AM CDT, 2 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 945 AM CDT MON SEP 14 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER INCLUDING THE TOWNS OF... PITTSBURG LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK THE HEAVY RAIN THAT FELL ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI IS BEGINNING TO PUSH TO THE EAST. THERE IS STILL A CHANCE FOR SCATTERED RAIN BUT THE THREAT OF HEAVY RAIN IS OVER FOR THIS AREA. RAINFALL AMOUNTS OF 3 TO 5 INCHES WERE COMMON ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WITH AROUND 11 INCHES IN THE FORT SCOTT AREA. AS A RESULT A FLASH FLOOD WARNING IS IN AFFECT UNTIL 1140 AM ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE. FURTHER EAST...AN AREA OF MODERATE TO HEAVY RAIN EXTENDED FROM STONE TO MILLER COUNTY AND POINTS EAST AND WAS MOVING TO THE NORTHEAST AT 20 MPH. RAINFALL RATES OF ONE INCH IN AN HOUR CAN BE EXPECTED ACROSS SOUTH CENTRAL AND CENTRAL MISSOURI. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Sep 14, 9:45 AM CDT, 2 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 945 AM CDT MON SEP 14 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER INCLUDING THE TOWNS OF... PITTSBURG LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK THE HEAVY RAIN THAT FELL ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI IS BEGINNING TO PUSH TO THE EAST. THERE IS STILL A CHANCE FOR SCATTERED RAIN BUT THE THREAT OF HEAVY RAIN IS OVER FOR THIS AREA. RAINFALL AMOUNTS OF 3 TO 5 INCHES WERE COMMON ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WITH AROUND 11 INCHES IN THE FORT SCOTT AREA. AS A RESULT A FLASH FLOOD WARNING IS IN AFFECT UNTIL 1140 AM ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE. FURTHER EAST...AN AREA OF MODERATE TO HEAVY RAIN EXTENDED FROM STONE TO MILLER COUNTY AND POINTS EAST AND WAS MOVING TO THE NORTHEAST AT 20 MPH. RAINFALL RATES OF ONE INCH IN AN HOUR CAN BE EXPECTED ACROSS SOUTH CENTRAL AND CENTRAL MISSOURI. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Sep 14, 11:45 AM CDT, 5 minutes before
KSZ073-097-MOZ066-141930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CDT MON SEP 14 1998 ...FLASH FLOOD WATCH CANCELLED... ...FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING COUNTIES UNTIL 6 PM.... ...IN KANSAS... BOURBON CRAWFORD ...IN MISSOURI... VERNON INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT NEVADA THE HEAVY RAIN CONTINUES TO MOVE TO THE EAST AND AS A RESULT...THE FLASH FLOOD WATCH FOR SOUTHEAST KANSAS AND MUCH OF SOUTHWEST AND CENTRAL MISSOURI HAS BEEN CANCELLED. HOWEVER DUE TO 9 TO 11 INCHES OF RAIN IN PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI...RUNOFF WILL STILL PRODUCE FLOODING OF ROADS...STREAMS AND OTHER LOW LYING AREAS. THUS...THE FLASH FLOOD WARNING WILL BE EXTENDED UNTIL 6 PM FOR THE ABOVE COUNTIES. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Sep 14, 11:45 AM CDT, 5 minutes before
KSZ073-097-MOZ066-141930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CDT MON SEP 14 1998 ...FLASH FLOOD WATCH CANCELLED... ...FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING COUNTIES UNTIL 6 PM.... ...IN KANSAS... BOURBON CRAWFORD ...IN MISSOURI... VERNON INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT NEVADA THE HEAVY RAIN CONTINUES TO MOVE TO THE EAST AND AS A RESULT...THE FLASH FLOOD WATCH FOR SOUTHEAST KANSAS AND MUCH OF SOUTHWEST AND CENTRAL MISSOURI HAS BEEN CANCELLED. HOWEVER DUE TO 9 TO 11 INCHES OF RAIN IN PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI...RUNOFF WILL STILL PRODUCE FLOODING OF ROADS...STREAMS AND OTHER LOW LYING AREAS. THUS...THE FLASH FLOOD WARNING WILL BE EXTENDED UNTIL 6 PM FOR THE ABOVE COUNTIES. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 13, 11:37 PM CDT | Flash Flood Warning | SGF | Cherokee | 3 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 4 hr |
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, Newton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 4 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | St. Clair, Vernon | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.